USMLE Forums banner
1 - 7 of 7 Posts

·
Registered
Joined
·
4,342 Posts
Discussion Starter · #1 ·
A 48 year old shizophrenic male has been treated with chloropromazine and he then developed catatonia, fever 39.9C, and muscle rigidity 48 hours after starting treatment. His serum CPK is high and he has myoglobinemia. Which of the following is the most likely diagnosis?

A- Acute dystonia
B- Akathesia
C- Tardive dyskinesia
D- Neuroleptic Malignant Syndrome
E- Parkinsonism
 

·
Registered
Joined
·
187 Posts
Typical antipsychotics, like chloropromazine, are notorious for causing Neuroleptic Malignant Syndrome (NMS). NMS ensues due to overt dopamine action, following low dopamine reuptake by dopaminergic neurons. In a way, it's the opposite of Parkinson's disease. High dopamine levels means highly active basal ganglia, which affect the motor system through the extrapyramidal path. In other words, there is increased involuntary muscle action.

NMS shares end mechanism and clinical manifestations similar to the ones observed in Malignant Hyperthermia & Serotonin Syndrome, with hyperpyrexia, encephalopathy, muscle rigidity-myoglobinuria & autonomic instability being characteristic. The underlying mechanism for all of them involves the depletion of sarcoplasmic calcium and the elevation of cytosolic calcium, resulting to depletion of ATP levels through the SERCA pathway. NMS is treated with dantrolene & dopamine agonists.

Consequently, the correct choice must be D.

At this point, it would be useful to remember the rule of 4's in the EPS side effects of typical antipsychotics:
4 hours --> acute dystonia
4 days --> akinesia
4 weeks --> akathisia
4 months --> tardive dyskinesia

The first three are usually curable with Ach inhibitors, like benztropine (EPS are essentially a manifestation of the extreme action of Ach). Tardive dyskinesia if often irreversible.
 

·
Registered
Joined
·
187 Posts
Neuroleptic Malignant Syndrome Pharmacology

Hey ath.pantelis,if NMS is due to overt dopamine action then howcome we give more dopamine..Plz explain..:toosad:
Although there is not a well established and uniform mechanism explaining the provocation of NMS by different drug classes, I will try to postulate one, on the basis of some pharmacological and physiological facts.

Although NMS has been associated with the action of dopamine on D2 receptors, this doesn't fully explain why classical neuroleptics evoke NMS. Thus, there has been a hypothesis that in the pathophysiology of NMS there is a role of the interaction of dopamine with adrenergic receptors.

A characteristic feature of adrenergic receptors (among other categories of receptors) is desensitization (let me comment that I believe that even D2 receptors are prone to desensitization). In bulk, desensitization refers to the loss of responsiveness of a receptor to a ligand, due to continuous stimulation of the receptor by this specific ligand (in our case, the drug with dopaminergic properties plays the role of the ligand). This continuous stimulation may be a result of chronic exposure to the ligand AND/OR sudden exposure to large concentrations of this ligand.

The phenomenon of desensitization may be attributed to 3 components (check Harvey Pharmacology - Adrenergic Receptors for reassurance): 1) isolation of the receptors, so that they are not available for interaction with ligands different from the ones that have "monopolized" binding with them; 2) down-regulation of the receptors (through allosteric alteration, ubiquitination or on the level of gene expression); and 3) disruption of secondary intracellular signal transduction (through the G-protein system, that is common in adrenergic and dopaminergic receptors).

In this context, while one would expect that large concentrations/tonic action of dopamine-stimulating agents lead to proportionately elevated dopaminergic action, in fact there is a threshold above which the receptors (either dopaminergic or adrenergic, whichever are eventually responsible) are non-responsive. In other words, "overt" dopaminergic action on the level of the ligand-receptor interaction is translated into "dopaminergic depletion" within the cell.

The administration of dopamine aims at restoring this desensitization. Dopamine is a natural-occurring agonist which, through acting both on D2 and adrenergic receptors, helps them resume their functionality. In an attempt of extrapolation, this could be considered as an "homeopathic" approach to solving a real medical emergency. But don't forget that, pharmacologically speaking, this may be evident in several different situations, regarding that different concentrations may transform a drug from an agonist to an antagonist for a specific type of receptors.
 

·
Registered
Joined
·
234 Posts
All typical antipsychotics block dopamine D2 receptors there by increasing cAMP. That is why the treatment is a dopamine agonist like bromocriptine to conteract the effect of depleted dopamine. Dantrolene act to block the excitation contraction coupling action of calcium. Benztropine act by blocking the muscarinic receptor and reduce the effect of unopposed ACH due to the antipsychotic agent.
 
1 - 7 of 7 Posts
Top